Tornadoes · United States · Alabama · 2020

EF0 tornado, Ethelsville to Melrose, Alabama, April 12, 2020

From Ethelsville to Melrose, this EF0 tornado ran 1.5 miles across Pickens County on April 12, 2020, touching down at 4:01 PM CDT and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 12, 2020
Touchdown
4:01 PM CDT (21:01 UTC)
Lifted
4:03 PM CDT (21:03 UTC)
On the ground
2 minutes
Path length
1.5 miles (2.4 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Pickens County
Touchdown point
33.370, -88.194
Lift-off point
33.382, -88.172
Record number
2004121501-01

The damage survey

15 damage points were recorded along this path by NWS BMX and NWS JAN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 88 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An upper-level low over the southwest United States evolved into a negatively-tilted shortwave trough as it moved over the southeastern United States. A warm front steadily moved northward during the morning and afternoon hours on Sunday, April 12. This allowed an unstable air mass to move northward and overspread much of the region. At the same time, very strong wind shear developed over Alabama as the upper trough neared the state.||An initial wave of severe storms affected areas near and north of Interstate 20, involving tornadoes, damaging straight-line winds, and some hail. Through the evening, a second wave of thunderstorms affected the remaining areas of Central Alabama with tornadoes and damaging straight-line winds. Flooding also resulted from training rainfall near and north of Interstate 20. Some roads became impassible or were washed out. This weather event was large in scope and produced severe weather from Oklahoma and Texas, through the southeastern United States, then up the east coast to New York.

National Weather Service meteorologists surveyed damage in northwest Pickens County and determined that it was consistent with an EF0 tornado, with maximum winds near 75 mph.||The tornado formed near the intersection of Willie Wright Road and St Johns Road, about three miles south-southeast of Ethelsville. The tornado tracked northeast almost parallel to Willie Wright Road and dissipated near Mount Moriah Jones Road. Several large tree limbs and trees were downed along the path. The tornado affected mostly rural locations.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:07 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Apr 12, 2:56 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 12, 2:56 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
256 PM CDT Sun Apr 12 2020

.UPDATE...
Long Term Discussion.

&&

.SHORT TERM...
/Updated at 0215 PM CDT Sun Apr 12 2020/

Mesoscale Update.

The upper level trough is currently at a neutral tilt and was
over Central Texas. Broad flat ridging was present to our east over
the Carolinas.

The primary surface low was located over Northern Oklahoma with a
cold front extending to the south arcing eastward from Central
Oklahoma through Central Texas. A secondary surface low was
located across eastern Arkansas.

The surface warm front has lifted north across much of the area
with strong warm air advection and positive moisture advection
occurring. Surface temperatures are now in the low 80s south with
dew points around 70.

The low-level jet continues to intensify with 50 kt winds now as
low as 925 mb per the 18z sounding. The dynamics remain favorable
with bulk shear values measured just over 60 kts and 0-1 km
storm-relative helicity values computed remaining around 400
m2/s2.

Thermodynamically, surface destabilization is underway from south
to north. Convection has been more sparce now that the elevated
mixed layer (EML) has streamed into the area aloft. This is
allowing surface-based instability values to increase. This warm
and dry layer will help act as a cap to limit convective
development and allow for instability to build through time.

The risk for tornadoes, including strong long-track tornadoes,
will increase through the afternoon and into the evening hours as
supercells may develop as the cap erodes with time as heights fall
with the approaching upper trough and as shortwaves ripple over the
area.

Later this evening and tonight the forcing aloft will increase
and a linear convective band is expected to push east across the
area. Straight-line winds along with embedded tornadoes and the
risk for hail will be present as the line of storms moves across
the area.

We will continue to provide mesoscale updates as we continue to
analyze and gather additional observations and information.

05

.LONG TERM...
/Updated at 0250 PM CDT Sun Apr 12 2020/

Monday through Saturday.

Cooler, clearing conditions are expected on Monday as the cold front
tracks towards the east coast. Lingering clouds may persist through
the morning across our north as an upstream reinforcing front moves
across the area, but a dry, northerly flow and increasing CAA will
support sunny skies during the afternoon with highs in the lower 60s
northwest to near 80F southeast. Guidance continues to indicate the
front stalling generally east to west across the Gulf Coast region
on Tuesday before lifting slightly into southern portions of Alabama
early Wednesday morning. This should focus highest PoPs over our
southeastern quadrant, but a flattened low-level ridge over the
Lower MS Valley may hinder much of the activity from entering our
forecast area, so PoPs may be lowered in future updates.

Otherwise, the remainder of the extended will remain dry and cool as
the weak low-level ridge slides eastward across the region with dry
zonal flow aloft persisting through the period. Northeasterly flow
Thursday morning should allow temps to lower into the 30s.
Therefore, I continued to mention localized patchy frost across our
northern counties. The latest round of data indicates lows may be a
couple degrees warmer than previously forecast, but leaned on the
cooler side since models are typically too warm under northeasterly
flow.

Rain chances will begin increasing at the end of the week as another
low propagates across the Desert SW towards the Tennessee Valley.
Kept PoPs around 40-50% since there is still plenty of uncertainty
regarding timing, moisture return, and the evolution of the system.

86

&&

.AVIATION...
18Z TAF Discussion.

A warm front is lifting northward across the area this afternoon
with associated thunderstorm activity occurring across our northern
terminals. Most of the activity during the afternoon should be
limited by a low-level inversion with ceilings gradually rising into
VFR criteria through the afternoon hours. However, an isolated
shower or storm will remain possible through the early/mid afternoon
at all terminals and may produce brief drops in flight conditions.
Nearing 21-22Z, conditions will become more favorable for severe
storms as a cold front begins tracking into the Lower MS Valley,
initially across our western sites, but spreading eastward through
the evening. Lower ceilings and visibilities will accompany the line
of +TSRA as it passes through. Additionally, pressure gradient
winds will increase this afternoon with southerly gusts up to
30-35kts outside of any thunderstorm activity. VFR conditions will
return after midnight at all sites with winds becoming
northwesterly, but an upstream reinforcing front may produce
lowering ceilings around 14Z for our northern terminals with
improvements expected beyond this forecast period.

86

&&

.FIRE WEATHER...

Widespread rain and thunderstorms are expected today and tonight
across Central Alabama. Winds will be gusty for much of the day,
even outside thunderstorm activity. Drier weather builds in for
most of the area on Monday before more rain showers lift into our
southeastern areas Tuesday night into Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  65  42  68  41 / 100   0   0   0  10
Anniston    59  69  44  70  44 / 100   0   0   0  10
Birmingham  58  67  45  69  43 / 100   0   0   0  20
Tuscaloosa  58  67  45  69  43 / 100   0   0   0  20
Calera      60  68  46  70  44 / 100   0   0   0  20
Auburn      63  76  49  76  49 / 100  10   0  10  40
Montgomery  64  77  51  78  50 / 100   0   0  10  40
Troy        66  80  52  81  52 / 100  10   0  10  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 3 AM CDT Monday for the following counties:
Autauga...Barbour...Bibb...Blount...Bullock...Calhoun...
Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa...
Dallas...Elmore...Etowah...Fayette...Greene...Hale...Jefferson...
Lamar...Lee...Lowndes...Macon...Marengo...Marion...Montgomery...
Perry...Pickens...Pike...Randolph...Russell...Shelby...St.
Clair...Sumter...Talladega...Tallapoosa...Tuscaloosa...Walker...
Winston.

Flash Flood Watch until midnight CDT tonight for the following
counties: Blount...Cherokee...Etowah...Fayette...Lamar...
Marion...Walker...Winston.

&&
Hazardous weather outlook, Apr 12, 3:41 AM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
341 AM CDT Sun Apr 12 2020

ALZ011>015-017>050-131145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
341 AM CDT Sun Apr 12 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...through Tonight.

Severe thunderstorms are likely across all of Central Alabama
between 1 PM today and 2 AM Monday. Threats include tornadoes, some
of which could be strong, damaging straight line winds up to 70 MPH,
and hail up to golf ball size. Localized flooding could also occur.

Winds will also be breezy today outside of thunderstorms with gusts
between 30 and 40 MPH.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Minor flooding is forecast along portions of the Tombigbee River and
Black Warrior River starting midweek.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
today. Please follow all local, state, and CDC guidelines in regards
to travel.

In the hours before

Special weather statement, Apr 12, 12:23 PM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1223 PM CDT Sun Apr 12 2020

ALZ011-012-121800-
Marion AL-Lamar AL-
1223 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION AND NORTHWESTERN
LAMAR COUNTIES UNTIL 100 PM CDT...

At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Detroit, or 10 miles northwest of Sulligent, moving northeast at 60
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hamilton, Hackleburg, Detroit, Weston, Bear Creek, Henson Springs,
Tessner, Byrd, Bexar, Pigeye, Rankin Fite Airport and Upper Bear
Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3419 8819 3432 8806 3431 8771 3427 8767
      3389 8823
TIME...MOT...LOC 1723Z 226DEG 51KT 3402 8824

32/Davis

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

9.0 hours before the tornado, 132 km from the path. April 12, 2020.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -89264, lifted condensation level 1885 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-04-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 336 square meters per square second, 0 to 6 km bulk shear 61 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-89264 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
61 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
578 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.1 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 00:00Z

3.0 hours after it, 132 km from the path. April 13, 2020.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 533 joules per kilogram, CIN -55, lifted condensation level 847 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-04-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 401 square meters per square second, 0 to 6 km bulk shear 63 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
533 J/kg
Mixed-layer CIN
-55 J/kg
Surface CAPE
1040 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.4
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The surface observations

Columbus Afb (CBM), 38 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Columbus AFB radar (KGWX), 59 km away, was scanning. The volume nearest the touchdown began at 21:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of April 12, 2020

72 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 121:03 AM CDTEF1Crockett, TX5.6250
April 124:05 AM CDTEF1McCulloch, TX5.1300
April 124:40 AM CDTEF1Gillespie, TX11.6150$100,000
April 125:23 AM CDTEF1Blanco, TX7.02002$1.0 million
April 126:05 AM CDTEF0Limestone, TX0.250$5,000
April 129:06 AM CDTEF1Shelby, TX0.730
April 129:08 AM CDTEF1Harrison, TX10.6100$150,000
April 129:41 AM CDTEF2De Soto Parish, LA9.14001$1.0 million
April 129:52 AM CDTEF1Bossier Parish, LA0.4125$150,000
April 129:57 AM CDTEF1De Soto Parish, LA6.7300$25,000
April 1210:10 AM CDTEF1Webster Parish, LA6.11,000$100,000
April 1210:30 AM CDTEF1Bienville Parish, LA1.6400
April 1210:39 AM CDTEF1Bienville Parish, LA0.875$200,000
April 1211:36 AM CDTEF3Ouachita Parish, LA8.0300$250 million
April 1211:39 AM CDTEF3Ouachita Parish, LA2.6400$750,000
April 1211:46 AM CDTEF1Ouachita Parish, LA1.150$25,000
April 1212:02 PM CDTEF1Morehouse Parish, LA3.0200$20,000
April 1212:10 PM CDTEF2West Carroll Parish, LA9.5700$36,000
April 1212:11 PM CDTEF1Richland Parish, LA4.7150$12,000
April 1212:11 PM CDTEF1Richland Parish, LA7.5700$26,000
April 1212:41 PM CDTEF0East Carroll Parish, LA1.2170$75,000
April 121:00 PM CDTEF1Sharkey, MS6.0200$15,000
April 121:17 PM CDTEF1Humphreys, MS4.1440$50,000
April 121:22 PM CDTEF2Yazoo, MS7.4250$150,000
April 121:46 PM CDTEF0Holmes, MS2.350$40,000
April 122:06 PM CDTEF1Attala, MS2.5500$35,000
April 122:47 PM CDTEF0Choctaw, MS3.0150$9,000
April 123:30 PM CDTEF2Noxubee, MS8.51,100$150,000
April 123:38 PM CDTEF4Hope–Bassfield tornado, MS22.11,93643$2.8 million
April 123:42 PM CDTEF1Noxubee, MS3.9375$20,000
April 124:12 PM CDTEF4Bassfield–Soso tornado, MS67.43,960798$62 million
April 124:18 PM CDTEF0Pickens, AL5.5300
April 124:34 PM CDTEF0Fayette, AL1.8350
April 124:36 PM CDTEF3Lawrence, MS83.22,0412$18 million
April 124:41 PM CDTEF1Fayette, AL6.1600
April 125:04 PM CDTEF1Walker, AL9.0950
April 125:14 PM CDTEF2Jefferson, AL6.9940
April 125:22 PM CDTEF2Clarke, MS14.33002$250,000
April 125:44 PM CDTEF0Blount, AL0.5125
April 125:47 PM CDTEF1Blount, AL3.8225
April 125:47 PM CDTEF1Lauderdale, MS2.9300$50,000
April 125:50 PM CDTEF2Blount, AL5.6500
April 126:04 PM CDTEF1Blount, AL0.8115
April 126:08 PM CDTEF1Etowah, AL5.5525
April 126:10 PM CDTEF2Blount, AL21.74403
April 126:10 PM CDTEF1Jasper, MS8.9985$30,000
April 126:14 PM CDTEF2Etowah, AL12.2875
April 128:15 PM EDTEF2Chattooga, GA14.7800$400,000
April 128:12 PM CDTEF1Walker, AL2.91,0003
April 128:33 PM CDTEF1Tuscaloosa, AL9.9230
April 129:45 PM EDTEF2Murray, GA8.9860824$500,000
April 128:51 PM CDTEF1Cullman, AL3.0200
April 129:00 PM CDTEF1Cullman, AL5.4300
April 129:03 PM CDTEF1Choctaw, AL0.4100
April 129:11 PM CDTEF1Cullman, AL0.370
April 129:12 PM CDTEF2Cullman, AL2.5350
April 129:16 PM CDTEF1Clarke, AL0.8100
April 129:27 PM CDTEF1Marshall, AL5.0200
April 129:41 PM CDTEF1Marengo, AL8.11,000
April 129:50 PM CDTEF1Dade, AL to GA7.5350$700,000

All 73 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.